Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sciatica - is there a concern?
Sep 12, 2005

I have been positive for approximately a year and a half. My numbers have been quite good and therefore I am not on a treatment regimen. In the past 6 months or so I have developed sciatica. I have occassional flare ups. In researching sciatica on the web numerous sites indicate to let your doctor know of your sciatica immediately if you are HIV positive, but I have been unable to find an answer as to why. In reviewing this forum, I see there is the potential of drug therapies triggering this. However, since I am not on any drug therapy at this time is this something I need to be concerned about in regards to my HIV status? Is sciatica only a concern for an HIV+ person who is on a drug therapy?

Response from Dr. Henry

Sciatica is a pain that travels along the sciatic nerve often down the buttock and the back part of the leg to below the knee. In most patients (including those with HIV) it is due to nerve root compression from a bulging spinal disc or pressure from the overlying muscle. Various forms of arthritis with bone spurs, tumors, metabolic conditions (such as diabetes), or infections can cause pressure on the nerve. If your CD4 count is good (> 350) and you have sciatica then most likely it is due to a non-HIV related problem but a good neurologic evaluation as possible a spinal column scan (often MRI or CT) would help delineate the cause. KH



Previous
personality changes
Next
Masking

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement